Kansas, 2021Tornado and Damaging Wind in Kansas, May 17, 2021
May 17, 2021 · NWS DDC · 2 events in 2 counties and zones
Weaker upper level flow associated with another short wave produced sporadic storms across western portions of the state. A land spout was reported near Big Bow with damaging winds near Ulysses.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weaker upper level flow associated with another short wave produced sporadic storms across western portions of the state. A land spout was reported near Big Bow with damaging winds near Ulysses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 17, 12:58 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, May 17, 12:58 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
158 PM CDT Mon May 17 2021
...Updated Short Term and Long Term Discussions...
.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM CDT Mon May 17 2021
Models earlier this afternoon were in good agreement with an
upper level disturbance, evident from the 400 mb PVU, lifting
northeast across southwest Kansas late tonight as a weakening
500mb upper low slowly moves east across New Mexico. A surface
cold front/stationary front is forecast to extend from southeast
Colorado into the Panhandle of Texas with a moist upslope
flow/instability axis being present just north of this boundary.
Late day heating and 0-1km moisture convergence along this surface
boundary ahead of the approaching upper level wave will give rise
to some afternoon thunderstorms. NAM has 0-6km shear values of to
30knots prior to model initiation with the flow perpendicular to
the surface boundary and across the moisture/instability axis.
This may give rise to some discrete severe thunderstorms north of
this boundary early this evening as the upper level wave
approaches. Improving 850mb to 700mb moisture transport develops
between 00z and 06z Tuesday over southwest Kansas so as storms
develop near the surface boundary early this evening they should
become elevated and continue into the overnight hours across
southwest Kansas. 0-6km shear overnight will be around 20 knots so
widespread severe weather is not expected but a few isolated
severe thunderstorms can not be ruled out with around quarter size
hail and wind gusts near 60 mph being the main threats. Main item
of interest overnight will be the widespread rainfall with
additional rainfall totals overnight expected to average between
0.5 and 1 inch. As always with thunderstorms some locally higher
amounts will also be likely. Heavy rainfall from last night
(Sunday night) across some portions of west central Kansas did
cause some concern about the potential for flash flooding with
this upcoming expected rainfall but at this time have decided to
hold off issuing a flash flood watch after talking to those in the
counties of concern and good collaboration with our surrounding
offices.
As this upper wave lifts north and east of our county warning
area Tuesday the steadier precipitation will taper off during the
day on Tuesday...but only briefly given that the weakening upper
low itself will be making its way out of the Rockies and out into
the west central high plains. This approaching upper level system
will bring with it another opportunity for precipitation mid week.
Temperatures Tuesday will stay on the cool side given the
expected rains and cloud cover. Highs in the lower 70s are likely
but could easily see high only in the 60s if the rain lingers
longer than what is currently expected.
.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM CDT Mon May 17 2021
This wet period is still on track to end late week as the
weakening upper low/trough crosses the Central Plains. This will
give way to some afternoon sunshine and warmer (more seasonal)
temperatures on Thursday. These dry and warm conditions will not
last long given that the extended forecast models remain in good
agreement with another upper low trough crossing the Western
United States over the weekend period. Ahead of this approaching
upper level trough/low there will be another chance for widespread
showers and thunderstorms. Moisture return ahead of this next
system even suggests the beginning of this next period of wet
weather may begin as early as Friday afternoon but the best
opportunity for widespread thunderstorms will be occurring over
the weekend period and Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 17 2021
BUFR soundings indicating ceilings in the 1000 to 2000ft AGL
level at 17z Monday will improve to greater than 3500ft AGL by
21z. Scattered thunderstorms will be possible ahead of an upper
level wave that is currently forecast to cross southwest Kansas
between 03z and 09z Tuesday. As these storms cross southwest
Kansas overnight ceilings will fall back into the 1500 to 2500ft
AGL level. Ceilings will then continue to lower early Tuesday
morning and by 12z Tuesday ceilings across southwest Kansas are
expectd to be around 1000ft AGL. Winds will be east southeast at
10 knots or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 69 55 72 55 / 20 80 70 60
GCK 68 53 71 52 / 20 80 60 50
EHA 72 50 71 50 / 20 80 60 40
LBL 72 52 71 51 / 10 80 60 50
HYS 67 55 72 55 / 40 80 70 70
P28 74 58 74 58 / 20 70 60 70
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 17, 2:20 AM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon May 17 2021
KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon May 17 2021 /220 AM MDT Mon May 17 2021/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Strong to severe storms will be possible along the KS/OK border
this evening into the early overnight hours. Hail around an inch
and winds above 60 mph will be the main concern.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Thunderstorm chances continue Tuesday into Wednesday. As of now
these storms do not look to become severe.
Days 2-7 Hazards
----------------
* Tuesday
- Lightning: Significant risk
- Severe thunderstorm: Limited risk
- Non thunderstorm wind: Limited risk
* Wednesday
- Lightning: Elevated risk
- Non thunderstorm wind: Limited risk
* Thursday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Friday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Saturday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
* Sunday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 17, 12:10 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG BAZINE 38.45N 99.69W
05/16/2021 NESS KS PUBLIC
LARGE TREE DOWN.
&&Special weather statement, May 17, 5:14 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT Mon May 17 2021
KSZ043-044-180015-
Lane KS-Scott KS-
614 PM CDT Mon May 17 2021
...Brief Landspout Tornadoes Possible...
At 613 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to outlined area. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Grigston, Manning, Healy and Amy.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3828 10060 3827 10089 3870 10087 3870 10059
SUGDEN
Tornado, Stanton
- When
- May 17, 5:34 PM CST to 5:36 PM CST
- Where
- Stanton County, 8.92 mi NNE of Stanton Co Arpt to 9.32 mi NNE of Stanton Co Arpt
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -101.640
A landspout was observed over an open field.
Thunderstorm Wind, Grant
- When
- May 17, 11:25 PM CST
- Where
- Grant County, Ulysses Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.600, -101.370
Observed at the Ulysses airport.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021$27,000 · EF0 · 17 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Tornado and Flash Flood in Texas, May 17 to 18, 20212.75 in hail · 24 events
- Flash Flood in Nebraska, May 17, 2021$25,000 · 1 event
- Dense Fog in Virginia, May 17, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963511, 963513.